Idaho, 2004

Avalanche in Idaho, March 10, 2004

March 10, 2004 · NWS OTX · 1 event in 1 county or zone

A snowmobiler was killed (indirect) by an avalanche near Bonners Ferry. He was "highmarking" on a 50 degree slope.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A snowmobiler was killed (indirect) by an avalanche near Bonners Ferry. He was "highmarking" on a 50 degree slope.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 10, 9:38 AM PST, 22 minutes earlier.

Area forecast discussion, Mar 10, 9:38 AM PST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
938 AM PST WED MAR 10 2004

.SYNOPSIS...AN UPPER LEVEL RIDGE HAS BUILT OVER THE INLAND NORTHWEST
OVERNIGHT WITH CLEAR SKIES AND SLIGHTLY ABOVE NORMAL TEMPERATURES
THROUGH THURSDAY. A SLIGHT CHANCE OF PRECIPITATION WILL ACCOMPANY THE
NEXT WEATHER SYSTEM DUE TO ARRIVE THURSDAY NIGHT AND FRIDAY.

&&

.DISCUSSION...
UPDATE...TEMPERATURES THIS MORNING STARTING OUT WARMER THAN
PREVIOUSLY FORECAST AS COOLER AIR SLOWER TO SEEP IN. COUPLING
WARMER STARTING TEMPERATURE WITH OVER ALL SUNNY SKIES DAYTIME
HIGH TEMPERATURES NEEDED AN UPWARD ADJUSTMENT OF SEVERAL DEGREES.
ALSO, WINDS ALONG THE OKANOGAN VALLEY SHOULD BE BREEZY TODAY AS
PRESSURE GRADIENT PUSHING SOUTHWARD OUT OF BRITISH COLUMBIA BECOMES
FUNNELED ALONG THE VALLEY. AN UPDATED ZFP, SFP AND PFM WILL BE
FORTHCOMING. /JVW

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        053 026 052 032 053/ 00 00 00 20 20
COEUR DALENE  052 026 052 031 053/ 00 00 00 20 40
PULLMAN        051 028 054 033 051/ 00 00 00 20 50
LEWISTON       059 032 057 036 055/ 00 00 00 05 30
COLVILLE       051 027 057 030 056/ 00 00 00 30 40
SANDPOINT      053 026 052 032 050/ 00 00 00 30 40
WALLACE        051 026 051 030 043/ 00 00 00 20 50
MOSES LAKE     058 028 058 036 060/ 00 00 00 10 05
WENATCHEE      059 032 057 036 058/ 00 00 00 10 10
OMAK           055 027 057 032 061/ 00 00 00 10 10
&&

.OTX...
ID...NONE.
WA...NONE.
Hazardous weather outlook, Mar 10, 6:07 AM PST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
607 AM PST WED MAR 10 2004

IDZ001>004-026-027-WAZ031>038-041>044-111430-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
607 AM PST WED MAR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Boundary/Bonner/ X Nw Kootenai

When
March 10, 10:00 AM PST
Where
Boundary/Bonner/ X Nw Kootenai forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Boundary/Bonner/ X Nw Kootenai2004-02-1044MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390129.